Forums


General Discussions

Men's Question if you take Sumatriptans

  • By Tim Banish

    A question for any males who take Sumatriptan for migraines-
    Have you experienced any other changes or medical conditions since starting sumatriptan?

    After a few years taking the generic Imitrex (sumatriptan) I started to get tinnitus (ringing in the ears). It has gotten worse as time passes, and I notice that after an injection and I want to sleep the ringing gets louder.
    I have also developed ED. That is the condition that really gets me because I’ve always been very active sexually. Now I find I’m the one who “isn’t in the mood”. A prescription of Viagra has helped, but it also causes me another migraine the next morning.
    I never had any issues while taking Imitrex for almost 12 years, but after insurance forced me to take the generic or pay big bucks for Imitrex what choice does one have?

    Any information from other males would be appreciated. Thanks for reading!

    Reply Created with Sketch. reply
  • By Tammy Rome

    My husband takes generic sumatriptan. He has not experienced either one of these problems as a result of taking it. However, he does have tinnitus that worsens during a migraine attack. Perhaps this is simply a new migraine symptom. Have you discussed it with your doctor?

    There are a number of migraine preventives that have ED as a side effect. If you are taking any preventives, you might talk to your doctor or pharmacist about this possibility. Perhaps switching to a different preventive will help.

    Tammy

    Reply Created with Sketch. reply
  • By Tim Banish

    Thanks Tammy. Both these conditions have developed since starting sumatriptan. The tinnitus has become constant, but worsens after an injection. I don’t take any preventatives. Tried them all over the years and none seem to decrease migraines, and the side effects from every one that makes it not worth taking.

    Reply Created with Sketch. reply
  • By Mac

    Whilst i’d never say never, everyone is different and both are possible. Tinnitus has been reported as a possible side effect though i think its a rare one. I’ve never heard anyone link ED to any of the triptans before.

    I’m sure you’ve considered this, but have you considered other possibilities? ED is common in men reaching a certain age, can be caused by certain medical conditions and medications…not to mention apparently just happening out of the blue (no viagra pun intended)

    The timing with the change to the generic brand could be purely coincidental.

    Reply Created with Sketch. reply
  • By Tim Banish

    Macish, yes I’ve considered other possibilities. I am 63 so age is definitely considered. I played in rock bands and worked in a factory when I was young, lots of loud noises to damage ear drums. However I still wonder why tinnitus did not begin until after I began sumatriptan? My ED can be attributed to age for sure, but again is it just coincidence that it also started not long after beginning sumatriptan? Especially when I have always been very active. Even through my 50’s it was 3-4X a week.
    Both conditions happening after makes me wonder if there are side effects only some males are affected by, which is why I’m asking if other males have had a similar experience..

    Reply Created with Sketch. reply
  • By Mac

    Its certainly a possibility…I’m a pharmacy technician and ED is a side effect i havnt encountered in my personal experience. The only way to know for sure would be trial and error. Switch back to the branded, take the wife for a spin (assuming shes willing) and see how you get on. Obviously this isnt necessarily practical with the cost difference (im not sure how much of a difference there is in the states), but you’ll at least have a definitive answer at the end of it!

    Reply Created with Sketch. reply
  • By Lisa Robin Benson Moderator

    Hi Tim,

    I’m not a man, but I’m chiming in! Often I feel like going with our own gut feelings about how I medication is affecting us is best. If you feel that the side effects are coming from your sumatriptan, perhaps talk to your doctor about trying another abortive? After taking sumatriptan for a few years, I developed a new side effect of increased head pain when taking it. I switched to a different abortive, rizatriptan, and that seems to have alleviated any side effects.

    Also, if you had little success with preventatives, have you been able to try any alternative medicine, supplements, trigger avoidance, or lifestyle changes? If not, I encourage you to explore the resources on this site to see what your options may be.

    Best of luck to you,
    Lisa

    Reply Created with Sketch. reply
  • By Tim Banish

    Macish- wish I had the option of going back to the branded name, however that would mean going back to doc to get my scrip written as no generics. Then insurance would make me pay about $400 for what now costs me $10. That would be a good way to test things, presuming the damage is not already done and permanent.

    Lisa- I’ve tried many abortives with little sucess. Anything oral is out because it would not stay down, which is how I got on injections. I’ve tried the nasal spray which leaves a nasty taste in my mouth all day, and my sinuses are usually blocked anyway so the med never gets to where it needs to be. My doc did start me on Magnesium about 6 months ago. I’m still on the fence about it as it does not seem to make much difference. I’ve done the diet thing, eliminating any food that could be a trigger. I do know most of my food triggers, and avoid them.
    What I can’t avoid is my smell triggers, perfumes, hair spray, and diesel exhaust. Seems every time I leave the house I’m exposed to at least one of these things, then end up with a migraine that night. I’m sure that is where most of my migraines begin, which is why I had to retire from working in nursing homes. Do you know how many ladies still wear a half bottle of perfume every day? If there was a smell blocker available I’d probably be migraine free!

    Reply Created with Sketch. reply
  • By Mac

    Hey Tim!

    Sorry to hear that! Being in the UK I admit i don’t know the particulars of how the american health insurance system works. $400 is probably a lot to pay out for trial and error!!!

    Another possibility is to try another brand generic. You might find one particular brand of generic has less side effects than others. Have you tried more than one generic so far? If you havn’t, explain your situation and ask if possible if you could try another brand? Long shot, but hopefully a potential solution!!

    Pharmacies will often only stock whatever is available/cheapest so this route becomes potentially problematic. You arent guaranteed to get your favoured brand all of the time, if at all…unless you have a particularly friendly pharmacy who will order it in specifically for you. Remember it always pays off to be nice to the guys who fill out your prescriptions 😉

    Best of luck to you! Keep us updated!

    Reply Created with Sketch. reply
  • By Tim Banish

    Macish-
    I know my pharmacy has changed brands once or twice in the past few years. As much as I’d like to switch pharmacies it has taken me two years to get them to fill the prescription properly, so I don’t want to mess with that. The issue is I’m supposed to get 2 boxes which contain two doses each. Many of the pharmacists will only put in one box saying that is two, since there are two doses in each. The head pharmacist has noted in my info to issue 2 boxes, and he’s fired one or two who have not. Since they are a large national chain I doubt I can talk them into switching brands for just me.
    Oh well, I’ll just carry on and accept the fact I’m getting older and have to deal with some issues that may bring. Thanks for all your input!

    Reply Created with Sketch. reply